Getting pregnant after depo provera

QUESTION

Dear Midwife,
Hiya I'm hoping someone can help me. I have been on the Depo Provera for 10 years and had my last injection in April 2008 (ran out July 2008) I am only just starting to get back to some sort of a normal cycle with my periods.

I am absolutely petrified that I will not be able to get pregnant for years because of the depo injection after reading hundreds of horror stories on the internet. Please help.

ANSWER

Eventually, women do return to their normal cycles, but it can take a while in some cases. If your cycles seem to be returning, great!

You should check to make sure that you are also ovulating. If so, the fact that you were on depo won't make any difference.

If you are having trouble resuming ovulation, sometimes going on the pill for 2-3 cycles can "jump-start" your system. Hopefully that won't be necessary!

-- Cynthia, CNM. PhD.

Cynthia Flynn

Cynthia Flynn, CNM. PhD, is the General Director of the Family Health and Birth Center which provides prenatal, birth, postnatal, gynecological and primary health care to underserved women and their families in Washington, D.C. Recently Cynthia served as Associate Professor of Nursing at Seattle University. There she not only taught, but remained in full scope clinical midwifery practice at Valley Medical Center where she cared for pregnant and birthing women, and practices well-woman gynecology, family planning, and treatment of sexually transmitted diseases.

Cynthia founded Columbia Women's Clinic and Birth Center, where she took care of pregnant women and infants up to two weeks of age and attended both birth center and hospital births. Before Cynthia earned her CNM, she worked as a registered nurse in labor and delivery and postpartum and is a certified Doula and Doula trainer.